ENT Fails to Mention Adverse Side Effect


This case involves a fifty-six-year-old  male who suffered an Achilles tendon rupture as a result of being prescribed Levaquin. The patient was referred to an ENT after he started experiencing fever, headache, and dull facial pressure. The diagnosis of sinusitis was made and he was started on Levaquin. The physician explained that his symptoms should start to subside. However, the physician never warned of any side effects he may encounter with the antibiotic. He scheduled the patient to return in two weeks to assess response to treatment. A few days later, the patient began to feel better and resumed his normal activities. One activity he enjoyed was running for thirty minutes around his neighborhood. As he was turning a corner, the man felt as sharp pop in his right foot, just above his heel. He described it like he was shot with a bullet there. He then walked home to find that his ankle was swollen. Due to the extreme pain, the man went to the emergency department where they diagnosed him with a complete ruptured Achilles tendon. After further questioning, it was discovered that the patient was prescribed Levaquin and was not warned about potential side effects. The emergency medicine physician told the man that his ruptured tendon was probably due to Levaquin. The patient had to undergo surgery the next day to repair the ruptured tendon.

Question(s) For Expert Witness

  • Did this physician practice the standard of care when prescribing this medication, what could have been done to prevent further harm to the patient?

Expert Witness Response

This physician failed to mention the potential risk of tendon rupture, let alone any side effects. Some side effects associated with Levaquin and the class of drugs it falls under includes GI upset (nausea, vomiting, diarrhea, dizziness, rash, tendinopathy and rupture, liver damage, and arrhythmias). The US Food and Drug Administration (FDA) requires drug manufacturers to include a boxed warning regarding the increased risk of tendinopathy and tendon rupture associated with fluoroquinolones (drug class Levaquin falls under). The FDA recommends that, at the first sign of tendon pain, swelling, or inflammation, patients should stop taking the fluoroquinolone, avoid exercise and use of the affected area, and promptly contact their physician for tendon evaluation and transition to a non-fluoroquinolone antibiotic. To avoid injury in this patient, the ENT physician should have first warned the patient of the potential side effect. Secondly, he should have recommended that the patient avoid exercise and other strenuous activity while on Levaquin.

RELATED EXPERT WITNESSES

Post Tags